Low-dose oral contraceptives and acquired resistance to activated protein C: a randomised cross-over study.Lancet. 1999 Dec 11; 354(9195):2036-40.Lct
We have reported previously that, compared with use of second-generation oral contraceptives, the use of third-generation oral contraceptives is associated with increased resistance to the anticoagulant action of activated protein C (APC). Owing to the cross-sectional design of that study, these observations may have been subject to unknown bias or uncontrolled effects of the menstrual cycle. We aimed to overcome these sources of bias by doing a cycle-controlled randomised cross-over trial.
The response to APC in plasma was assessed in 33 women who received two consecutive cycles of a second-generation oral contraceptive (150 microg levonorgestrel and 30 microg ethinyloestradiol) or a third-generation oral contraceptive (150 microg desogestrel and 30 microg ethinyloestradiol), and who switched preparations after two pill-free cycles. Normalised APC sensitivity ratios were calculated by measurement of the effect of APC on thrombin generation in the plasma of these women and in pooled plasma from 90 controls.
Of the 33 women, five were excluded because not all required plasma samples were available. In the remaining 28 women, the normalised APC sensitivity ratio increased during treatment with both preparations. Compared with levonorgestrel, desogestrel-containing oral-contraceptive treatment caused a highly significant (p<0.0001) additional increase in normalised APC sensitivity ratio (0.51 [95% CI 0.37-0.66]). Normalised APC sensitivity ratios during oral-contraceptive treatment correlated with the values before oral-contraceptive use.
Oral-contraceptive treatment diminishes the efficacy with which APC down-regulates in-vitro thrombin formation. This phenomenon, designated as acquired APC resistance, is more pronounced in women using desogestrel-containing oral contraceptives than in women using levonorgestrel-containing preparations. Whether acquired APC resistance induced by oral contraceptives explains the increased risk of venous thromboembolism in oral-contraceptive users remains to be established.